Nebraska, 2010

Damaging Winds in Nebraska, August 9, 2010

August 9, 2010 · NWS CYS · 2 events in 1 county or zone

During the afternoon scattered thunderstorms developed over the Nebraska Panhandle. The combined effect of an upper level disturbance moving over the area and strong upper level winds aided in strengthening the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

During the afternoon scattered thunderstorms developed over the Nebraska Panhandle. The combined effect of an upper level disturbance moving over the area and strong upper level winds aided in strengthening the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 9, 4:59 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 4:59 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT MON AUG 9 2010

.DISCUSSION...STORMS PRODUCING MAINLY HEAVY RAIN AND GUSTY WINDS
HAVE AFFECTED MUCH OF THE SOUTHEAST PART OF THE CWA SINCE THE LATE
AFTERNOON.  IN A RECENT FORECAST UPDATE HAVE ADDED THE SEVERE
THUNDERSTORM WATCH UNTIL 07Z FOR THE SOUTHERN PANHANDLE.  ALSO
INCREASED POPS AND ADDED THE MENTION OF HEAVY RAIN AND WIND GUSTS
TO 50 MPH NEAR THE WATCH AREA AND SEVERE IN THE WATCH AREA.  AS
THIS TIME EXPECT MOST OF THE STORMS TO BE RAIN AND WIND PRODUCERS
FOR THE REST OF THE EVENING.  ENVIRONMENT REMAINS MUCH OF THE AME
THE REST OF TONIGHT WITH THE LOW LEVEL JET INCREASING OVER THE
PANHANDLE.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 119 PM MDT MON AUG 9 2010/...

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A POTENT UPPER LEVEL LOW/SHORT WAVE TROUGH OVER ERN ID/NRN UT/WRN
WY IS FORECAST TO LIFT NEWD ACROSS MT/NRN WY TONIGHT...AND ACROSS
ND ON TUESDAY. ALSO...A WEAKER SHORT WAVE OVER CNTRL CO TREKS NE
ACROSS WRN/CNTRL NEB AND SERN SD TONIGHT. THE MAIN FORCING FOR
ORGANIZED CONVECTION WILL BE TO OUR NORTH AND EAST THIS EVENING
WHERE SHEAR/INSTABILITY PARAMETERS WILL BE ENHANCED. SCATTERED
SHWRS/TSTMS WILL BE ONGOING ACROSS MOST OF THE CWA THIS EVENING...
WITH A FEW STRONG TSTMS POSSIBLE EAST OF INTERSTATE 25. THE MAIN
THREATS WILL BE GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL. THE
SHWRS/TSTMS WILL DECREASE IN INTENSITY AND END FROM WEST TO EAST
LATER THIS EVENING AS THE UPPER TROUGH AND SHORT WAVE EXIT THE
REGION. FOR TUESDAY THROUGH WEDNESDAY...THE NAM/ECMWF/GFS GUIDANCE
ARE ALL IN GOOD AGREEMENT WITH THE SLOW EWD DRIFT OF THE UPPER
LOW/TROUGH OVER THE PACIFIC NW. THIS WILL EFFECTIVELY DIVERT THE
MONSOONAL MOISTURE TO THE EAST RESULTING IN A DRIER WESTERLY
LOW/MID LEVEL FLOW OVER THE CWA. 700 MB TEMPS WILL WARM FROM
11-13C TUESDAY AFTERNOON TO 15-17C WEDNESDAY AFTERNOON. THE
COMBINATION OF WARMER TEMPS ALOFT AND DRIER LOW/MID LEVELS SHOULD
PRECLUDE TSTM DEVELOP BOTH DAYS...EVEN OVER THE HIGHER TERRAIN.
HIGH TEMPS DURING THE SHORT TERM WILL AVERAGE 5-10 DEG ABOVE
NORMAL...WITH LOW TEMPS AVERAGING ABOUT 5 DEG ABOVE NORMAL.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
VERY WARM TEMPERATURES WILL CONTINUE THURSDAY AHEAD OF UPPER TROUGH
THAT WILL BE OVER THE PACIFIC NW...BUT THEN IT CONTINUES TO APPEAR
THAT THE AREA WILL GET A RESPITE FROM THE VERY WARM TEMPERATURES.
SURFACE COLD FRONT WILL THEN MOVE ACROSS THE CWA EARLY FRIDAY AS
HIGH PRESSURE DROPS OUT OF SWRN CANADA BEHIND UPPER LOW MOVING
ACROSS SRN CANADA. THIS UPPER LOW THEN DEEPENS OVER THE HUDSON
BAY AREA AND ESTABLISHES A GENERAL NWLY FLOW ALOFT OVER THE CWA
DURING THE WEEKEND THROUGH EARLY NEXT WEEK. THIS WILL CLOSE OFF
THE MONSOONAL MOISTURE THUS RATHER MILD AND MAINLY DRY WEATHER
SHOULD PREVAIL DURING THAT TIME. REINFORCING SURGE OF COOLER
CANADIAN AIR MAY ARRIVE MONDAY WITH A FEW TSTORMS POSSIBLE IF
SUFFICIENT LOW LEVEL MOISTURE RETURNS.

&&

.AVIATION...00Z TAF ISSUANCE
VFR CONDITIONS ARE EXPECTED OVERALL THROUGH TUESDAY AFTERNOON.
STRONG THUNDERSTORMS THROUGH EARLY TONIGHT OVER THE EAST PART OF THE
CWA WILL HAVE A BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES IN
RAIN.  THE STORMS WILL ALSO PRODUCE A BRIEF PERIOD OF GUSTY WINDS
UP TO 45 KNOTS.  HAVE ADDED THE MENTION OF MVFR VISIBILITIES IN FOG
IN THE PANHANDLE BETWEEN 09Z AND 15Z.

&&

.FIRE WEATHER...
EXPECT DRIER CONDITIONS FROM TUESDAY THROUGH MUCH OF THE WORK WEEK
ACROSS THE DISTRICT. AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO
THE 15 TO 25 PERCENT RANGE MOST AREAS....FOLLOWED BY GOOD RECOVERIES
AT NIGHT. WIND SPEEDS WILL REMAIN BELOW CRITERIA...GENERALLY IN
THE 10-15 MPH CATEGORY WITH GUSTS BELOW 20 MPH. THE NEXT CHANCE FOR
MEASURABLE RAIN WILL BE FRIDAY...MAINLY OVER THE HIGHER TERRAIN AND
ACROSS PORTIONS OF THE NEB PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RE
UPDATE...WEILAND
Hazardous weather outlook, Aug 9, 4:52 PM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON AUG 9 2010

NEZ002-003-019-095-096-WYZ102-106>108-115>119-110000-
DAWES-BOX BUTTE-SCOTTS BLUFF-NORTH SIOUX-SOUTH SIOUX-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
552 PM MDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL AFFECT MUCH OF THE
AREA ALONG AND EAST OF THE LARAMIE RANGE IN WYOMING AS WELL AS
THE NORTHERN NEBRASKA PANHANDLE THIS EVENING. THE ACTIVITY WILL
MOVE TO THE NORTH AT 25 MPH AND WILL PRODUCE A PERIOD OF HEAVY
RAINFALL...SMALL HAIL AND BRIEF WIND GUSTS TO 50 MPH. RAINFALL
AMOUNTS WILL BE MAINLY A TENTH OF AN INCH OR LESS...BUT WILL BE
AS MUCH AS THREE QUARTERS OF AN INCH NEAR THE EASTERN WYOMING
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA...AND ALSO OVER THE HIGHER TERRAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ020-021-054-055-110000-
BANNER-MORRILL-KIMBALL-CHEYENNE-
552 PM MDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE SOUTHERN PANHANDLE EARLY
TONIGHT. THE ACTIVITY WILL MOVE TO THE NORTH AT 25 MPH AND WILL
PRODUCE A PERIOD OF HEAVY RAINFALL...BRIEF WIND GUSTS TO 60 MPH
AND THE POSSIBILITY OF HAIL UP TO ONE INCH IN DIAMETER. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM. RAINFALL
AMOUNTS WILL BE MAINLY A QUARTER OF AN INCH OR LESS...BUT WILL BE
AS MUCH AS THREE QUARTERS OF AN INCH IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103>105-109>114-110000-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
552 PM MDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

A WIDELY SCATTERED COVERAGE OF THUNDERSTORMS WILL AFFECT MUCH OF
SOUTH CENTRAL WYOMING THIS EVENING. THE ACTIVITY WILL MOVE TO THE
NORTH AT 25 MPH AND WILL PRODUCE A PERIOD OF HEAVY RAINFALL...
SMALL HAIL AND BRIEF WIND GUSTS TO 45 MPH. RAINFALL AMOUNTS WILL BE
MAINLY A TENTH OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY
NIGHT AND FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA...AND ALSO OVER THE HIGHER TERRAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Aug 9, 3:52 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT MON AUG 9 2010

WYZ117>119-092315-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
452 PM MDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 515
PM MDT...

AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF CARPENTER...OR 16 MILES
SOUTHEAST OF CHEYENNE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL OCCUR WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN OF ONE HALF TO THREE QUARTERS AN INCH PER HOUR.
ADDITIONALLY...THUNDERSTORM OUTFLOW WINDS MOVING TO THE NORTHWEST
FROM THIS STORM WILL BRING WIND GUSTS UP TO 40 MPH TO THE CHEYENNE
AREA.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARPENTER...
  BURNS...
  HILLSDALE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 362 AND
396.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MAZUR
Special weather statement, Aug 9, 5:41 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
641 PM MDT MON AUG 9 2010

NEZ054-055-100300-
KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...KIMBALL...SIDNEY
641 PM MDT MON AUG 9 2010

...MODERATE TO HEAVY RAINFALL EXPECTED THROUGH THE EVENING...

ONGOING THUNDERSTORMS IN NORTHEAST COLORADO WILL MOVE THROUGH
CHEYENNE AND KIMBALL COUNTIES THROUGH 9 PM MDT THIS EVENING. THE
MAIN THREAT WILL BE GUSTY WINDS AND HEAVY RAIN...WITH RAINFALL
RATES OF A HALF TO AN INCH OF RAIN PER HOUR POSSIBLE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA AS WELL
THROUGH 1 AM MDT...SO THE POTENTIAL EXISTS FOR SOME OF THE STORMS
TO INTENSIFY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. STAY TUNED
TO LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

MAZUR

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 9, 7:08 PM MST to 7:09 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

Thunderstorm Wind, Cheyenne

When
August 9, 7:16 PM MST to 7:17 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242647, 242649.